Anticonvulsant hypersensitivity syndrome is a potentially fatal drug reaction with cutaneous and systemic reactions (incidence, one in 1000 to one in 10 000 exposures) to the arene oxide-producing anticonvulsants—phenytoin, carbamazepine, and phenobarbital sodium. In most cases, the hallmark features of fever, rash, and lymphadenopathy are accompanied by multiorgan-system abnormalities. Fatal outcomes are most often associated with liver failure. Recognition of the syndrome, which may have variable presentations, is the key to prompt discontinuation of the drug, close monitoring, and management. The reaction may be genetically determined, and siblings of patients with anticonvulsive hypersensitivity syndrome may be at increased risk of developing this syndrome. The timely recognition of anticonvulsant hypersensitivity syndrome is important, because accurate diagnosis avoids potentially fatal reexposure and affects subsequent anticonvulsant treatment options.
(Arch Intern Med. 1995;155:2285-2290)